Thrombocytopenia is any disorder in which there are not enough platelets. Platelets are cells in the blood that help the blood clot. A low platelet count makes bleeding more likely.
When drugs or medications are the causes of a low platelet count, it is called drug-induced thrombocytopenia.
See also: Thrombocytopenia
Drug-induced thrombocytopenia occurs when certain drugs or medications destroy platelets (the cells that help blood clot) or interfere with the body's ability to make enough of them.
There are two types of drug-induced thrombocytopenia:
If a drug causes your body to produce antibodies, which seek and destroy your platelets, the condition is called drug-induced immune thrombocytopenia. Heparin, a blood thinner, is probably the most common cause of drug-induced immune thrombocytopenia.
If a medicine prevents your bone marrow from making enough platelets, the condition is called drug-induced nonimmune thrombocytopenia. Chemotherapy drugs and a seizure medication called valproic acid may lead to this problem.
Other drugs that cause drug-induced thrombocytopenia include:
Decreased platelets may cause:
The first step in treating this type of low platelet count is to stop using the drug that may be causing the problem.
For people who have life-threatening bleeding, treatments may include:
Bleeding can be life threatening if it occurs in the brain or other organs.
A pregnant woman who has antibodies to platelets may pass the antibodies to the baby in the womb.
Call your healthcare provider if you have unexplained bleeding or bruising.